Hail, Mason
- When
- May 9, 6:32 PM CST
- Where
- Mason County, 13 mi SE of Mason
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.600, -99.067
A thunderstorm back built into eastern Mason County, and pulsed up to severe a couple of times during the evening hours prior to sunset.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A thunderstorm back built into eastern Mason County, and pulsed up to severe a couple of times during the evening hours prior to sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 9, 2:15 PM CST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 315 PM CDT MON MAY 9 2005 .SHORT TERM... WEST CENTRAL TEXAS WAS IN AREA OF WEAK UPPER RIDGE. HOWEVER THE LOWER ATMOSPHERE REMAINS UNSTABLE WITH SB CAPES UP TO 3000+ J/G...MAINLY JUST EAST OF A SONORA...SAN ANGELO...ABILENE. THE MOST UNSTABLE AREA IS THE E CONCHO VALLEY...NORTHWEST HILL COUNTRY AND HEARTLAND WHERE A SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED UNTIL 9 PM. WINDS ALOFT WEAK AND UNIFORM...SO MAINLY LOOKING FOR LARGE HAIL THIS AFTERNOON/EARLY EVENING. SHOULD SEE STORM DIE OUT AN HOUR OR TWO AFTER SUNSET. .LONG TERM... WILL BE UNSTABLE AGAIN TOMORROW...BUT MAY HAVE A SLIGHTLY BETTER CAP AND DRYLINE IS TO WEST. WOULD NOT BE SURPRISED TO SEE AN ISOLATED STORM OR TWO OVER WESTERN SECTIONS OF CWA CLOSEST TO DRYLINE HOWEVER. BETTER CHANCES ON WEDNESDAY AS SLOW MOVING UPPER LOW DEVELOPS OVER COLORADO/UTAH AND BRINGS A WEAK SHORTWAVE THROUGH WEDNESDAY EVENING. WILL LIKELY SEE SLIGHT CHANCES SEVERE STORMS INTO THE WEEKEND...WITH ATMOSPHERE REMAINING UNSTABLE. COLD FRONT PUSHES THROUGH SATURDAY...WHICH MAY BE THE BEST CHANCE OF RAIN...AND BRINGS MORE STABLE CONDITIONS IN ON SUNDAY. WILL MAINTAIN A SLIGHT CHANCE OF STORMS SUNDAY AS INSTABILITY DEPENDS OF STRENGTH OF FRONT ON SATURDAY...WITH HAVE CONSIDERABLE UNCERTAINTY THIS TIME OF YEAR. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 65 93 67 86 / 10 0 10 10 SAN ANGELO 65 92 66 86 / 10 0 10 10 JUNCTION 67 90 67 84 / 10 0 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... TX...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR COLEMAN...BROWN...CONCHO...MCCULLOUGH...SAN SABA... MASON...MENARD AND KIMBLE COUNTIES UNTIL 9 PM. && 04/04
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 1027 AM CDT MON MAY 9 2005 TXZ066-073-077-078-099-114-128-139-140-154-155-168>170-101527- BROWN-CALLAHAN-COLEMAN-CONCHO-KIMBLE-MASON-MCCULLOCH-MENARD-RUNNELS- SAN SABA-SCHLEICHER-SHACKELFORD-SUTTON-THROCKMORTON- 1027 AM CDT MON MAY 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN BIG COUNTRY...HEARTLAND...NORTHWEST HILL COUNTRY AND THE EASTERN PORTIONS OF THE CONCHO VALLEY AND EDWARDS PLATEAU. .DAY ONE...TODAY THE DRY LINE WILL MOVE TO THE EAST THIS AFTERNOON TO ABOUT AN ABILENE...BALLINGER TO SONORA LINE. AHEAD OF THE DRY LINE...THE AIRMASS REMAINS MOIST AND UNSTABLE AND A FEW THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON ALONG AND AHEAD OF THE DRY LINE. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL LIMIT ORGANIZED THUNDERSTORM DEVELOPMENT THROUGH EARLY WEDNESDAY. AS THIS UPPER RIDGE LIFTS EAST OF TEXAS...ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY NIGHT...FOLLOWED BY INCREASING CHANCES OF THUNDERSTORMS THROUGH THE WEEKEND. TYPICAL OF MID MAY IN WEST CENTRAL TEXAS...ANY THUNDERSTORMS THAT FORM WILL HAVE THE CHANCE TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ALONG AND EAST OF AN ABILENE TO BALLINGER TO SONORA LINE IF THUNDERSTORMS DO DEVELOP. TXZ049-054-064-065-071-072-076-098-113-127-101527- COKE-CROCKETT-FISHER-HASKELL-IRION-JONES-NOLAN-STERLING-TAYLOR- TOM GREEN- 1027 AM CDT MON MAY 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN BIG COUNTRY...WESTERN CONCHO VALLEY AND WESTERN EDWARDS PLATEAU. .DAY ONE...TODAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL LIMIT ORGANIZED THUNDERSTORM DEVELOPMENT THROUGH EARLY WEDNESDAY. AS THIS UPPER RIDGE LIFTS EAST OF TEXAS...ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY NIGHT...FOLLOWED BY INCREASING CHANCES OF THUNDERSTORMS THROUGH THE WEEKEND. TYPICAL OF MID MAY IN WEST CENTRAL TEXAS...ANY THUNDERSTORMS THAT FORM WILL HAVE THE CHANCE TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 PM CDT MON MAY 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 E VICK 31.34N 100.08W
05/08/2005 0.75 INCH CONCHO TX PUBLIC
&&
JBRAZZELSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 449 PM CDT MON MAY 9 2005 TXZ154-155-170-092245- MASON TX-MCCULLOCH TX-SAN SABA TX- 449 PM CDT MON MAY 9 2005 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT FOR MCCULLOCH...SAN SABA AND MASON COUNTIES... AT 446 PM CDT...RADAR AND SATELLITE INDICATED THAT THUNDERSTORMS WERE BEGINNING TO DEVELOP OVER MASON AND SAN SABA COUNTIES. IF THESE THUNDERSTORMS CONTINUE TO DEVELOP...GIVEN THE AMOUNT OF INSTABILITY PRESENT...THESE THUNDERSTORMS WILL LIKELY BECOME SEVERE RATHER QUICKLY. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 626 PM CDT MON MAY 9 2005 TXZ154-155-168>170-100011- KIMBLE TX-MASON TX-MCCULLOCH TX-MENARD TX-SAN SABA TX- 626 PM CDT MON MAY 9 2005 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 710 PM FOR MASON COUNTY... AT 625 PM...RADAR AND SATELLITE INDICATED THAT A THUNDERSTORM WAS DEVELOPING WESTWARD INTO THE FAR EASTERN PART OF MASON COUNTY. GIVEN THE AMOUNT OF INSTABILITY PRESENT...THIS STORM MAY INTENSIFY AND PRODUCE HAIL...FREQUENT LIGHTNING AND HEAVY RAIN. RESIDENTS IN LOYAL VALLEY AND EASTERN MASON COUNTY ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
The Austin/San Antonio radar (KEWX), 141 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450038, 5450039.